Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 31, NWS Springfield, MO

August 12, 1999Jasper County, Missouri

NWS Springfield, MO issued this tornado warning at Aug 12, 1999, 8:48 PM CDT for Jasper County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1999, 8:48 PM CDT (01:48 UTC)
Expired
Aug 12, 1999, 9:20 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2869 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 130149 RRA
TORSGF
MOC097-130220-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 PM CDT THU AUG 12 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  JASPER COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 920 PM CDT

* AT 845 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR
  JOPLIN.  THIS STORM WAS MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  JOPLIN THROUGH  855 PM
  CARTHAGE BY 910 PM


THIS IS A DANGEROUS SITUATION.  MOVE QUICKLY TO A DESIGNATED
SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR BUILDING.


PV/SS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Aug 12, 4:19 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 4:19 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT THU AUG 12 1999

FIRST PROBLEM IS IN THE SHORT TERM...WILL LET HEAT ADVISORY EXPIRE
AT 600 PM.  TEMPS THIS AFTN RANGED FROM 100 TO 106 ACROSS THE CWA.
THE AXIS OF HIGHEST SFC TEMPS XTNDD FROM AIZ/SGF/JLN AND WAS CAUSING
SCT CU AND SOME TCU TO DVLP SINCE 2130Z. THIS DVLPMT WAS ALG AND NR
THE AXIS OF HIGHEST TEMPS. LOOKS LIKE A 20 POP WILL NEED TO BE
INCLUDED THIS EVENING FOR THIS CONVECTN.

OTHERWISE...

CHC OF PCPN IN THIS FCST PERIOD COMPLICATED BY SVRL FACTORS THAT
COULD LEAD TO PCPN DVLPMT. NONE OF THESE FACTORS LOOK IDEAL AFT
LOOKING AT ANALYSIS AND MODEL DATA.

ANALYSIS OF 250 AND 500MB WINDS SHOWED A BROAD JET FROM SRN CA
THRU CO/WRN KS/ERN NE AND IA. MAIN 500MB TROF WAS OVER THE DAKOTAS
WITH TROF XTNDG INTO CO. SVRL MINOR WVS WERE WITHIN THE UPPER FLOW.
CLOSEST UPSTREAM SHRT WV XTNDD FROM SRN CO TO THE TX PNHDL. ETA
AND 12Z WV IMAGE SHOWED THIS FEATURE WELL. ETA WEAKENS THIS SHRT WV
BY 06Z TONIGHT BUT LATEST WV IMAGE INDICATED THAT SHRT WV HAS
WEAKENED MUCH MORE RAPIDLY THAN PROGD. THIS WEAKENING SYS WILL
PROBLY NOT HAVE MUCH INFLUENCE ON FUTURE TSTM DVLPMNT.

ALL MODELS DO AGREE ON STRENGTHENING THE DAKOTAS UPPER LVL TROF
DURG THE NEXT 24HRS. THIS WILL BE THE IMPETUS TO FINALLY DRIVE COLD
FRONT OVER KS INTO THE AREA.

WV IMAGE SHOWS GOOD CIRC CNTR/UPPR LVL LOW APPROACHING THE NRN CA
COAST. MAX WINDS...JUST TO THE SOUTH OF THIS CNTR...WAS BEGINNING TO
PULL THIS LOW EWD AND TWDS THE NRN CA COAST. ALL PROGS INDICATE
THIS LOW TO MOVE INLAND AND WILL FORCE RELATIVELY COLD UA TEMPS...
THAT WERE OVER THE PAC NW...INTO THE ROCKIES AND NRN/WRN HIGH PLNS
LATE TONIGHT. THIS INFUSION OF COLD UA TEMPS INTO THE WEST SIDE OF
DAKOTAS TROF WILL AMPLIFY THE TROF AND WILL FUNCTION TO KICK SFC COLD
FRONT THRU THE WRN CWA AFT 06Z TONIGHT AND THRU THE ERN CWA BY 18Z
FRI.

SFC BASED TSTMS SHOULD DVLP ALG COLD FRONT OVER CNTRL KS BEFORE
SUNSET THIS EVE...IF CAP CAN BE BROKEN...AND THIS IS POSSIBLE AS
700MB COLD FRONT IS CLOSE BY. THERE HAS BEEN A PERSISTENT MID-LEVEL
CLOUD FEATURE OVER CNTRL KS TODAY THAT COINCIDES WITH 700MB THERMAL
TROF. THIS BAND OF MSTR MAY HELP THE PSSBLTY OF ELEVATED CONVECTION
TONIGHT. COLD FNT ALG WITH PSSBL TSTMS...WILL BE PUSHED EWD INTO THE
WRN PTN OF THE CWA ON OR AFT 06Z. THE PROBLEM FOR TONIGHT IS THE
SURVIVABILITY OF THE STORMS BEYOND SUNSET.

WOULD EXPECT THAT BY 06Z...KS TSTMS...IF ANY...THAT DO FORM...WILL BE
WEAK TO THE POINT OF DISSIPATION. THE CHC FOR PCPN THEN DEPENDS ON
ELEVATED CONVECTION DVLPG OVERNIGHT...AND THAT DOES NOT LOOK THAT
PROMISING EITHER. NEVER THE LESS...ETA PROGS 850MB DWPTS TO POOL ALG
AND AHEAD OF COLD FRONT WITH WEAK WAA AT MID-LEVELS. THIS MAY LEAD TO
THE DVLPMNT OF ELEVATED CONVECTION FROM 06Z TO 12Z AS FRONT SWEEPS
ACROSS THE WRN HALF OF CWA. ETA ALSO PROGS DRY 700MB AIR INTO THE
AREA AS 700MB COLD FRONT APPROACHES...THIS COULD MAKE THINGS
INTERESTING IF TSTMS RE-DEVELOP...AS THE POTENTIAL WOULD EXIST FOR
SOME OF THE STORMS TO ENTRAIN DRY MID-LVL AIR...RESULTING IN SOME STG
WIND GUSTS. THE WHOLE NEGATIVE FACTOR IN PCPN OVRNGT AND FRI AM IS
WEST WINDS AT 850MBS AHEAD OF THE FRONT...THUS MINIMIZING CONVRGC.

WILL PUT IN LOW POPS IN ZONES OVRNGT AND OVER THE ERN ONE THIRD OF
ZONES BEFORE NOON FRI.

AFT FRONT MOVES THRU FRI...LOOK FOR MUCH COOLER TEMPS TO ARRIVE...
ESPECIALLY FRI NGT AND SAT AM. MAIN THRUST OF CAA WILL OCCUR
BEGINNING LATE FRI AFTN AND CONT FRI NGT AS SFC HIGH BUILDS INTO IA
AND KS. HEAT ADVISORY WILL NOT BE NEEDED FRI AS HI TEMPS WILL RANGE
FROM THE LOWER 90S OVER THE SRN HALF OF CWA TO THE MID 80S OVER THE
NRN PTN. LOOK FOR SOME CU TO FORM ON FRI WITH SCT TO BKN CVRG.

LOW TEMPS FRI NGT LOOK INTERESTING. FAN GUID HAS MID TO UPPER 50S
WHILE FWC HAS LOW TO MID 60S. FMR GUID HAS LOW 60S. THINK THAT FAN
GUID A BIT TOO COOL SO WILL GO CLOSE TO FWC FOR LOWS FRI NGT. WILL
ALSO STICK WITH FWC TEMPS FOR HIGHS ON FRI AND SAT.

WILL GO WITH HAVE TO GO A LITTLE HIGHER THAN FWC AND FAN POPS FOR
TNGT AND FRI.

CCF NUMBERS:
SGF BU 072/092 065/088 066 123300
JLN BU 073/090 066/089 067 123300
VIH BU 072/088 062/086 065 123300
UNO BU 072/092 065/088 066 123300

.SGF...NONE

D.STEINMETZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:01 PM CDTSevere Thunderstorm WarningSGFJasper34 min
Aug 12, 8:17 PM CDTSevere Thunderstorm WarningSGFCedar, Polk48 min
Aug 12, 8:23 PM CDTSevere Thunderstorm WarningSGFHickory47 min
Aug 12, 8:34 PM CDTSevere Thunderstorm WarningSGFJasper36 min
Aug 12, 9:01 PM CDTTornado WarningSGFNewton34 min
Aug 12, 9:11 PM CDTSevere Thunderstorm WarningSGFBarton, Dade49 min
Aug 12, 9:27 PM CDTSevere Thunderstorm WarningSGFGreene48 min
Aug 12, 9:36 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Pulaski64 min
Aug 12, 9:36 PM CDTSevere Thunderstorm WarningSGFDallas64 min
Aug 12, 9:43 PM CDTSevere Thunderstorm WarningSGFLawrence47 min
Aug 12, 9:48 PM CDTSevere Thunderstorm WarningSGFWebster67 min
Aug 12, 9:55 PM CDTSevere Thunderstorm WarningSGFPolk50 min
Aug 12, 10:08 PM CDTSevere Thunderstorm WarningSGFWright62 min
Aug 12, 10:08 PM CDTSevere Thunderstorm WarningSGFChristian62 min
Aug 12, 10:17 PM CDTSevere Thunderstorm WarningSGFGreene48 min
Aug 12, 10:57 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas63 min
Aug 12, 10:57 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski63 min
Aug 12, 10:57 PM CDTSevere Thunderstorm WarningSGFDent63 min
Aug 12, 11:04 PM CDTSevere Thunderstorm WarningSGFWebster46 min
Aug 12, 11:10 PM CDTSevere Thunderstorm WarningSGFWright35 min
Aug 12, 11:51 PM CDTSevere Thunderstorm WarningSGFJasper49 min
Aug 13, 12:26 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence49 min
Aug 13, 1:10 AM CDTSevere Thunderstorm WarningSGFLaclede50 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.